Tornadoes · United States · Mississippi · 2004

F0 tornado, Kemper County, Mississippi, December 9, 2004

This F0 tornado ran 0.2 miles across Kemper County on December 9, 2004, touching down at 5:27 AM CST and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
December 9, 2004
Touchdown
5:27 AM CST (11:27 UTC)
Path length
0.2 miles (0.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Kemper County
Touchdown point
32.700, -88.730
Lift-off point
32.700, -88.730
Record number
650

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
03:54 UTC06:30 UTCFlash Flood WarningJAN
10:10 UTC13:15 UTCFlash Flood WarningJAN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 06:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Dec 9, 4:49 AM CST, 38 minutes earlier.

Area forecast discussion, Dec 9, 4:49 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1213 AM CST THU DEC  9 2004

.SHORT TERM...THURSDAY THROUGH SATURDAY...AREA OF THUNDERSTORMS AND
HEAVY RAIN IS MOVING THROUGH THE AREA CURRENTLY ASSOCIATED WITH A
STRONG VORT MAX..SURFACE LOW THAT DEVELOPED OVER LOUISIANA. LEFT
100 POPS IN THE EAST EARLY IN THE FIRST PERIOD BUT QUICKLY LOWER
THEM BY 18Z AS DRY AIR MOVES AND SUBSIDENCE QUICKLY BUILD IN BEHIND
THE LOW.  FLASH FLOOD WATCH CURRENTLY IN EFFECT BUT WILL CANCEL
COUNTIES AS THE STORMS SHIFT EAST. COLD FRONT SWINGS SOUTH ACROSS
THE AREA EARLY FRIDAY MORNING. GFS INDICATES 80 TO 90 PERCENT RH
ALONG AND BEHIND THE BOUNDARY IN THE LOW LEVELS MAINLY IN THE
NORTHERN COUNTIES EARLY FRIDAY INTO SATURDAY. WILL INCREASE CLOUDS
AND POSSIBLE LIGHT DRIZZLE DURING THIS PERIOD MAINLY IN THE
NORTHEAST.

.LONG TERM...SUNDAY THROUGH THURSDAY...A COLD FRONT WILL SWING SOUTH
THROUGH THE AREA LATE SUNDAY NIGHT. MODELS INDICATE VERY LOW RHS IN
THE MID AND UPPER LEVELS WITH THIS BOUNDARY SO WILL LEAVE POPS VERY
LOW. HIGH PRESSURE RIDGING BUILDS IN FROM TEXAS AND DOMINATES THE CWA
THROUGH THE REMAINDER OF THE FORECAST PERIOD. MAIN FORECAST PROBLEM
WILL BE LOW TEMPS. 850MB TEMPS ARE DOWN TO -8 OVER CENTRAL
MISSISSIPPI TUESDAY MORNING...SO WILL BRING LOWS TO AROUND FREEZING
BUT GRADIENT WINDS WILL BE TO STRONG FOR LOWS TO DROP FURTHER. AS
THE HIGH BUILDS IN WEDNESDAY MORNING EXPECT THE GRADIENT
WINDS TO WEAKEN AND OVERNIGHT LOWS TO APPROACH THE MID 20S BY
WEDNESDAY. DECIDED TO GO WITH A BLEND OF GFS MOS AND GFS ENSEMBLE
GUIDANCE FOR BOTH MORNINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  49  61  38 /  60  10  10  10
MERIDIAN      70  48  61  38 /  70  10  10  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THIS MORNING
MSZ030-031-033-038-039-044>046-050>052-056>058-064>066-072>074
LA...NONE.
AR...NONE.

&&

15/15
Hazardous weather outlook, Dec 9, 3:59 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0359 AM CST THU DEC 09 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
100959-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0359 AM CST THU DEC 09 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
EAST CENTRAL AND SOUTHEAST MISSISSIPPI THIS MORNING... GENERALLY
ALONG AND SOUTHEAST OF A MONTICELLO TO DEKALB LINE.

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN
MISSISSIPPI EARLY THIS MORNING. AHEAD OF THE LINE...DEW POINT
TEMPERATURES HAVE INCREASED TO NEAR 70 AT HATTIESBURG...AND THIS
IS LENDING TO A RATHER MOIST AND UNSTABLE AIRMASS. AS THE LINE OF
STORMS MOVES THROUGH... DAMAGING WIND GUSTS IN EXCESS OF 60 MPH
WILL BE POSSIBLE...ALONG WITH BRIEF ISOLATED TORNADOES.

...FLOODING...
VERY HEAVY RAINFALL MAY CAUSE FLOODING OVER EASTERN PORTIONS OF
MISSISSIPPI THIS MORNING...ESPECIALLY TO THE EAST OF A COLUMBIA
TO MORTON TO WEST POINT LINE. PLEASE REFER TO THE FLOOD WATCH
PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS COULD BE NEEDED THIS MORNING OVER EAST
MISSISSIPPI...OTHERWISE ACTIVATION WILL NOT BE NECESSARY THROUGH
NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Dec 9, 1:30 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
130 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     FLASH FLOOD      VICKSBURG               32.33N 90.87W
12/09/2004                   WARREN             MS   EMERGENCY MNGR

            HEAVY RAINFALL CAUSED SEVERAL STREETS TO FLOOD.

&&

ALLEN
Local storm report, Dec 9, 2:09 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
209 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      VIDALIA                 31.57N 91.44W
12/09/2004                   CONCORDIA          LA   LAW ENFORCEMENT

            A FEW ROADS IN VIDALIA WERE COVER WITH 2 FEET OF WATER.

&&

ALLEN
Local storm report, Dec 9, 3:35 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
335 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      MADISON                 32.45N 90.11W
12/09/2004                   MADISON            MS   BROADCAST MEDIA

            PUBLIC CALLED IN TO MEDIA THAT ABOUT 100 FT. OF
            GREENSCROSSING RD WAS UNDER WATER.

&&

ALLEN
Local storm report, Dec 9, 5:20 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
520 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      8 SW BROOKHAVEN         31.50N 90.54W
12/09/2004                   LINCOLN            MS   LAW ENFORCEMENT

            WEST LINCOLN DR. AND PLEASANT GROVE RD. WERE TEMPORARILY
            CLOSED DUE TO HIGH WATER IN LINCOLN COUNTY.

&&

ALLEN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 00:00Z

11.5 hours before the tornado, 133 km from the path. December 9, 2004.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -56921, lifted condensation level 1274 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2004-12-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 193 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-56921 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 12:00Z

0.5 hours after it, 133 km from the path. December 9, 2004.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 80 joules per kilogram, CIN -68, lifted condensation level 552 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2004-12-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 81 square meters per square second, 0 to 6 km bulk shear 62 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-68 J/kg
Surface CAPE
8 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The radar

The Jackson/Brandon,MS radar (KDGX), 127 km away, was scanning. The volume nearest the touchdown began at 11:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of December 9, 2004

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 91:25 AM CSTF1Lafayette Parish, LA7.0501$250,000
December 94:06 AM CSTF1Smith, MS19.0300$1.0 million
December 95:38 AM CSTF0Kemper, MS0.250$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.